Table of Contents
ISRN Biomathematics
Volume 2012, Article ID 930130, 9 pages
http://dx.doi.org/10.5402/2012/930130
Research Article

Transmission Dynamics of Lymphatic Filariasis: A Mathematical Approach

Department of Mathematics, University of Zimbabwe, Box MP 167 Mount Pleasant, Harare, Zimbabwe

Received 27 August 2012; Accepted 19 September 2012

Academic Editors: G. Bocharov and M. T. Figge

Copyright © 2012 C. P. Bhunu and S. Mushayabasa. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

An epidemiological model for the spread of lymphatic filariasis, a mosquito-borne infection, is developed and analysed. The epidemic thresholds known as the reproduction number and equilibria for the model are determined and stabilities analysed. Results from the analysis of the reproduction number suggest that treatment will somehow contribute to a reduction in lymphatic filariasis cases, but what it does not show is the magnitude of the reduction, a part answered by the numerical simulations. Numerical simulations show that even when all lymphatic filariasis cases displaying elephantiasis symptoms are put on treatment it will not be able to eradicate the disease. This result suggests that effective control of lymphatic filariasis may lie in treatment for those displaying symptoms as well as chemoprophylaxis for the exposed.